Jump to content
Mirena and Mood
5 replies to this topic
Posted 16 January 2013 - 12:22 PM
Over the last few months I have found myself feeling irritable, frustrated, moody and plain PO'd, often over small, insignificant things. I've been taking it out on DH and sometimes get really frustrated with DD, perhaps unnecessarily. I am having trouble articulating the things that are leading me to feel like this, which makes me think I am possibly going nuts.
I am trying to work out if it is some kind of depression, belated PND or perhaps the mirena?
I had the mirena put in 18 months ago, just after DD was born. Physically, I have had no complications or issues with it what so ever, and up until now, have thought it to be the best contraception yet!
But my mood is concerning me. I have not had much luck with the pill in the past - a few have affected my mood (caused depression) significantly, others I have had physical side effects from. Going back on it is really a last resort option for me.
I am interested to know if anyone else has had poor experiences with their mood, while being on the mirena. If so, was it an instant thing from the time of insertion, or was it gradual over time?
I had always put my fatigue, mood and irritability for the first few months post baby, down to slight PND/normal post birth hormones and the natural stressors of life (we've had a few this past 12 months). But now I am wondering if it was the mirena?
I have never had thoughts of self harm or of hurting my husband or daughter. Though I do have moments where I put her down and walk away, to have a breather before going back in to her. And I have been known to yell at her in frustration. I generally don't feel 'down', just have periods of being angry.
I just want to feel like my normal self again. I'm not sure if taking the mirena out will help more than therapy or not. Another baby for us is not an option right now (or for the next three years minimum), so the anxiety of an accidental pregnancy is a big risk factor to consider....
I would be interested to hear your thoughts and words of wisdom.
Posted 16 January 2013 - 07:48 PM
I have had pnd, and my psychiatrist recommended the Mirena to me as it is the least likely of the hormonal birth control options to be implicated in worsening depression.
I certainly haven't felt any changes in my mood since getting it nearly 2 years ago. I guess the only way to tell is to get it out?
Posted 16 January 2013 - 07:52 PM
That was also what I was told about the Mirena - Apparently it has the least amount of hormone (secreted on a daily basis), compared with all hormonal contraceptives on the market.
I had originally asked for an old school copper IUD - one with no hormones, but they didn't want to give me one of those and I was assured that it was unlikely that I would experience any of the symptoms I had in the past on hormonal contraceptives...
I will be seeing my GP about it.
Posted 16 January 2013 - 08:04 PM
I had the mirena. I didn't have a mood problem as such but realised I wasn't myself. I realised didn't really like cuddles that much. I would still hug my girls but would have quite happily not hugged anyone. I also had problems with my anxiety getting worse. I did have an anxiety problem before the mirena but it got much worse. Weight gain, hair loss, not as much energy and I forget what else now.
I spoke to both my GP and my Gyno and they both said nope not mirena so I just carried on dealing with it all. Finally I got to the point where I spoke to my Gyno again and said I think the mirena is to blame. He agreed that there are rare cases where the mirena can cause problems with mood etc but its meant to be rare. I told him I wanted it out and if after a while I found it wasn't it then I would get another one put in.
About 24 hours later (or maybe a bit more) I realised I had been walking around for I don't know how long with a weird foggyness in my head. I only realised it I had it when the foggyness lifted. Energy returned soon after and then everything else slowly improved.
Posted 16 January 2013 - 08:23 PM
I haven't noticed any difference in mood since being on the Mirena.
I have experienced significant weight gain though so I am wondering about getting it removed for that reason.
Posted 04 February 2013 - 12:54 PM
Hi Genabee - I'm going to cut and paste some responses of mine from previous threads if you don't mind (I've expanded a few points in relation to your situation):
I had mine removed after 4.5 years in June last year.
I had no history of PND or mood swings etc but after the insertion of the Mirena things slowly started deteriorating for me. I had many side effects, all of which are listed on the Bayer website - depression/mood swings, acne, cysts (ovarian and breast), headaches which eventually led to migraines, no libido and more recently unexplained hives.
I remember some days just wanting to stare at a wall. I didn't want to talk to anyone, be touched or engage in life. It was bizarre.
I honestly felt like I was going nuts. The brain fog was awful too. My GP thought my depression/mood swings, ovarian cysts, migraines, extreme breast tenderness were all due to hormone fluctuation (being over 35).
I'm happy to say I'm much better now and improved not long after it was taken out.
Do yourself a favour and listen to your own body. You know what you're normally like and if things have shifted since its insertion, I'd be making alternative contraception plans.
0 user(s) are reading this topic
0 members, 0 guests, 0 anonymous users
Top 5 Viewed Articles